Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

Curvatures of typical convex bodies-- the complete picture


Author: Rolf Schneider
Journal: Proc. Amer. Math. Soc. 143 (2015), 387-393
MSC (2010): Primary 52A20; Secondary 53A07
DOI: https://doi.org/10.1090/S0002-9939-2014-12245-3
Published electronically: September 12, 2014
MathSciNet review: 3272763
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is known that a typical $ n$-dimensional convex body, in the Baire category sense, has the property that its set of umbilics of zero curvature has full measure in the boundary of the body. We show that a typical convex body has in addition the following properties. The spherical image of the set of umbilics of zero curvature has measure zero. The set of umbilics of infinite curvature is dense in the boundary and uncountable and its spherical image has full measure in the unit sphere.


References [Enhancements On Off] (What's this?)

  • [1] Karim Adiprasito, Infinite curvature on typical convex surfaces, Geom. Dedicata 159 (2012), 267-275. MR 2944531, https://doi.org/10.1007/s10711-011-9658-0
  • [2] A. D. Alexandroff, Almost everywhere existence of the second differential of a convex function and some properties of convex surfaces connected with it, Leningrad State Univ. Annals [Uchenye Zapiski] Math. Ser. 6 (1939), 3-35 (Russian). MR 0003051 (2,155a)
  • [3] N. Bourbaki, General topology, Part 2, Chapters V-X, Hermann, Paris, 1966. MR 0205211 (34:5044b)
  • [4] Herbert Busemann, Convex surfaces, Interscience Tracts in Pure and Applied Mathematics, no. 6, Interscience Publishers, Inc., New York, 1958. MR 0105155 (21 #3900)
  • [5] Peter M. Gruber, Die meisten konvexen Körper sind glatt, aber nicht zu glatt, Math. Ann. 229 (1977), no. 3, 259-266 (German). MR 0442825 (56 #1202)
  • [6] Peter M. Gruber, Results of Baire category type in convexity, Discrete geometry and convexity (New York, 1982) Ann. New York Acad. Sci., vol. 440, New York Acad. Sci., New York, 1985, pp. 163-169. MR 809203 (87d:52005), https://doi.org/10.1111/j.1749-6632.1985.tb14550.x
  • [7] Peter M. Gruber, Baire categories in convexity, Handbook of convex geometry, Vol. A, B, North-Holland, Amsterdam, 1993, pp. 1327-1346. MR 1243011 (94i:52003)
  • [8] Victor Klee, Some new results on smoothness and rotundity in normed linear spaces., Math. Ann. 139 (1959), 51-63 (1959). MR 0115076 (22 #5879)
  • [9] Rolf Schneider, On the curvatures of convex bodies, Math. Ann. 240 (1979), no. 2, 177-181. MR 524665 (80b:52018), https://doi.org/10.1007/BF01364632
  • [10] Rolf Schneider, Convex bodies: the Brunn-Minkowski theory, Encyclopedia of Mathematics and its Applications, vol. 44, Cambridge University Press, Cambridge, 1993. MR 1216521 (94d:52007)
  • [11] Rolf Schneider and Wolfgang Weil, Stochastic and integral geometry, Probability and its Applications (New York), Springer-Verlag, Berlin, 2008. MR 2455326 (2010g:60002)
  • [12] Tudor Zamfirescu, The curvature of most convex surfaces vanishes almost everywhere, Math. Z. 174 (1980), no. 2, 135-139. MR 592910 (82e:53097), https://doi.org/10.1007/BF01293533
  • [13] Tudor Zamfirescu, Nonexistence of curvature in most points of most convex surfaces, Math. Ann. 252 (1980), no. 3, 217-219. MR 593634 (82e:53096), https://doi.org/10.1007/BF01420084
  • [14] Tudor Zamfirescu, Using Baire categories in geometry, Rend. Sem. Mat. Univ. Politec. Torino 43 (1985), no. 1, 67-88. MR 859850 (87j:52007)
  • [15] Tudor Zamfirescu, Curvature properties of typical convex surfaces, Pacific J. Math. 131 (1988), no. 1, 191-207. MR 917873 (89a:53073)
  • [16] Tudor Zamfirescu, Baire categories in convexity, Atti Sem. Mat. Fis. Univ. Modena 39 (1991), no. 1, 139-164. MR 1111764 (92c:52002)
  • [17] Tudor Zamfirescu, The majority in convexity, Editura Univ. Bucureşti, Bucharest, 2009.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 52A20, 53A07

Retrieve articles in all journals with MSC (2010): 52A20, 53A07


Additional Information

Rolf Schneider
Affiliation: Mathematisches Institut, Albert-Ludwigs-Universität, Eckerstr. 1, D–79104, Freiburg i. Br., Germany

DOI: https://doi.org/10.1090/S0002-9939-2014-12245-3
Keywords: Typical convex body, Baire category, umbilic, generalized curvatures, zero curvature, infinite curvature, spherical image
Received by editor(s): April 1, 2013
Published electronically: September 12, 2014
Communicated by: Lei Ni
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society